One of the quickest ways to improve your PSA score is to stop revising diabetes as a disease and start revising it as an examiner. The PSA rarely tests obscure endocrinology. Instead, it focuses on common prescribing mistakes that can cause serious patient harm. If you understand the key safety principles behind insulin prescribing, hypoglycaemia management and diabetic ketoacidosis (DKA), you can confidently answer a large proportion of diabetes-related PSA questions.
Never Stop insulin in Type 1 Diabetes. This is arguably the most important diabetes prescribing point in the entire PSA. Patients with Type 1 diabetes require insulin continuously, even if they are:
Nil by mouth
Vomiting
Not eating
Acutely unwell
Admitted to hospital
Stopping insulin completely places the patient at significant risk of:
Diabetic ketoacidosis (DKA)
Severe hyperglycaemia
Hospital admission
Death
If you see a Type 1 diabetic who is not eating:
❌ Do not stop all insulin
✅ Continue basal insulin and seek specialist advice regarding prandial insulin
The King is Down - Reverse Engineering the PSA: Type 1 Diabetes
Hypoglycaemia generally means: Blood glucose <4 mmol/L Common causes include:
Excess insulin
Missed meals
Increased exercise
Alcohol
Acute illness
Typical PSA Scenario
A patient with Type 1 diabetes becomes sweaty, shaky and confused. Glucose = 2.9 mmol/L. What is the most appropriate treatment?
If Conscious
Give rapid-acting carbohydrate:
Glucose tablets
Glucose gel
Sugary drink
Followed by:
Longer-acting carbohydrate
Examples:
Toast
Biscuits
Sandwich
If Unconscious
Do NOT administer oral glucose. Use:
IV glucose
IM glucagon (where appropriate)
PSA Trap
Candidates often treat the glucose level but forget to continue insulin afterwards. Once recovered, ongoing insulin therapy remains essential in Type I diabetes.
DKA = Hyperglycaemia + Ketones + Acidosis. Common symptoms:
Polyuria
Polydipsia
Abdominal pain
Vomiting
Dehydration
Reduced consciousness
Typical PSA Findings
Blood glucose - Elevated
Blood ketones - Elevated
pH - Low
Bicarbonate - Low
Recognise DKA quickly. Management generally includes:
IV fluids
Fixed-rate insulin infusion
Potassium replacement where needed
Close monitoring
PSA Trap
The question may present a patient who has:
Ketones
Acidosis
Near-normal glucose
Candidates focus only on glucose and miss DKA. Always assess:
Ketones
pH
Clinical presentation
not just glucose concentration!
During illness:
Continue insulin
Increase glucose monitoring
Increase ketone monitoring
Maintain hydration
Seek urgent medical advice if ketones rise
PSA Trap
A patient with gastroenteritis stops all insulin because they are not eating. This is unsafe. The correct advice is usually:
✅ Continue insulin and monitor closely
❌ Stop all insulin
PSA questions frequently test medication safety.
Error 1: Omitting Basal Insulin
Common examples:
Insulin glargine
Insulin degludec
Insulin detemir
Stopping basal insulin can precipitate DKA.
Error 2: Wrong Insulin Product
Candidates are expected to recognise that insulin brands are not automatically interchangeable. Examples include:
NovoRapid®
NovoMix®
Humalog®
Humulin I®
These products have different formulations and actions.
Error 3: Unsafe Abbreviations
Never prescribe:
❌ 10U
This can be misread.
Prescribe:
✅ 10 units
Hospital-based prescribing questions often involve:
Surgery
Fasting
Acute illness
A VRIII may be required.
PSA Trap
Candidates stop long-acting insulin when the variable-rate infusion is started. Generally:
✅ Continue the patient's usual basal insulin
This is a classic PSA safety point.
1. Stopping all insulin
Most dangerous diabetes prescribing error.
2. Treating hypoglycaemia incorrectly
Giving oral treatment to an unconscious patient.
3. Missing DKA
Focusing solely on glucose.
4. Ignoring ketones
Ketones are frequently the key to the diagnosis.
5. Stopping basal insulin during VRIII
Very common assessment trap.
6. Prescribing insulin with "U"
Always write "units".
7. Choosing the wrong insulin preparation
Brand confusion remains a frequent source of error.
8. Assuming no eating means no insulin
Particularly dangerous in Type 1 diabetes.
9. Inadequate monitoring during illness
Patients should increase monitoring, not reduce it.
10. Delaying treatment of hypoglycaemia
Hypoglycaemia management should be immediate.
Question 1
A 21-year-old woman with Type 1 diabetes is vomiting and unable to eat. What should happen to her insulin?
Answer
Continue insulin. Stopping insulin risks DKA.
Question 2
A patient becomes unconscious with a blood glucose of 2.1 mmol/L. What is the most appropriate treatment?
Answer
IV glucose (or appropriate parenteral treatment). Do not administer oral carbohydrate.
Question 3
A patient has:
Glucose 13 mmol/L
Ketones 5 mmol/L
pH 7.1
Most likely diagnosis?
Answer
DKA. The ketones and acidosis are the key findings.
Question 4
An insulin prescription reads: "NovoRapid 8U". What prescribing error is present?
Answer
The abbreviation "U" should not be used. Write "8 units".
Question 5
A Type 1 diabetic is started on a variable-rate intravenous insulin infusion. Should their long-acting insulin be stopped?
Answer
No. Basal insulin is generally continued.
If you remember only five things for the PSA, make them these:
Never stop insulin in Type 1 diabetes.
Think ketones whenever DKA is possible.
Treat hypoglycaemia immediately and appropriately.
Continue basal insulin during VRIII unless specifically directed otherwise.
Insulin is a high-risk medicine. Prescribe carefully and safely.
Our PSA Support Hub breaks down real prescribing scenarios, common exam traps and high-yield revision strategies designed to help you prescribe safely and score highly on assessment day!